Researchers reveal how long-term use of anti-inflammatory medication can cause osteoporosis
The steroid hormones glucocorticoids (GCs) are used at high doses to treat inflammatory and immune disorders, however they prompt bone loss and can cause osteoporosis, particularly when administered for prolonged periods. In a study appearing online on July 27 in advance of print publication in the August issue of the Journal of Clinical Investigation, Steven Teitelbaum and colleagues from Washington University School of Medicine investigated how GCs alter the activity of the bone-forming and bone-degrading cells known as osteoblasts and osteoclasts, respectively.
The authors compared the effects of the GC dexamethasone (commonly used to treat rheumatoid arthritis) on bone-degrading osteoclasts and their precursors cells from healthy mice, with its effects on the same cells derived from mice with disruption of the GC receptor. In healthy mice they found that while the steroid prolonged the longevity of osteoclasts, their bone-degrading capacity was suppressed. In mice lacking the GC receptor, no such effects were observed. It was previously known that bone degradation by osteoclasts stimulated new bone formation by osteoblasts. The results of the current study indicate that it is the GC-induced delay in the death of osteoclasts that dampens osteoblast activity and as such retards new bone formation, resulting in GC-induced osteoporosis.
TITLE: Glucocorticoids suppress bone formation via the osteoclast
Steven L. Teitelbaum
Washington University School of Medicine, St. Louis, Missouri, USA.
Phone: (314) 454-8463
Fax: (314) 454-5505
E-mail: [email protected].
View the PDF of this article at: https://www.the-jci.org/article.php?id=28084
Last reviewed: By John M. Grohol, Psy.D. on 21 Feb 2009
Published on PsychCentral.com. All rights reserved.